Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 251, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2002, 3:16 PM EDT for Pickens County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 3:16 PM EDT (19:16 UTC)
- Expired
- Jul 3, 2002, 3:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Pickens County, GA
The radar
The Atlanta radar (KFFC), 121 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:30 PM EDT | Hail 0.75 | Jasper, GA | The public reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
311 WUUS52 KFFC 031916 SVRATL GAC227-031945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 316 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PICKENS COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 345 PM EDT * AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER JASPER...MOVING WEST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JASPER AND TALKING ROCK. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3437 8438 3455 8439 3454 8459 3440 8459
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:12 AM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jul 3, 10:12 AM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1012 AM EDT WED JUL 3 2002 SATELLITE SHOWS MOST CLOUDINESS OVER THE FAR NORTH...BUT WOULD EXPECT A DIMINISHING TREND THERE. FEEL PARTLY CLOUDY IS BETTER DESCRIPTOR FOR TODAY. WILL DO UPDATE FOR MINOR CLOUD TWEAK AND TO RAISE POPS BY 10 PERCENT OR SO. OTHERWISE CURRENT ZONES REFLECT CONDITIONS WELL. DH .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC.
In the hours before
Special weather statement, Jul 3, 11:30 AM EDT, 3 hours 46 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-040000- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT WED JUL 3 2002 ...SCATTERED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... .SYNOPSIS... WEAK HIGH PRESSURE WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA TODAY. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORM ACTIVITY WILL BE LIGHTNING AND DIME TO QUARTER SIZE HAIL. HOWEVER A FEW STORMS MAY ALSO CONTAIN DAMAGING WINDS. THE MOST LIKELY TIME FOR THUNDERSTORM DEVELOPMENT WILL BE LATE THIS AFTERNOON AND EVENING. .DISCUSSION... THE AIRMASS WILL BECOME MORE UNSTABLE THIS AFTERNOON WITH CAPES OF 2000 TO 2500...AND LIFTED INDICES OF MINUS 3 TO MINUS 4. EVEN THOUGH THE AREAL EXTENT OF THE THUNDERSTORMS WILL BE ISOLATED TO SCATTERED ...SOME STORMS WILL HAVE THE POTENTIAL OF PRODUCING DIME TO QUARTER SIZE HAIL AND GUSTY WINDS. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:06 PM EDT | Severe Thunderstorm Warning | FFC | Pike | 34 min |
| Jul 2, 8:07 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe | 38 min |
| Jul 2, 8:14 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether | 31 min |
| Jul 2, 9:29 PM EDT | Severe Thunderstorm Warning | FFC | Haralson, Polk | 31 min |
| Jul 2, 10:57 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa | 33 min |
| Jul 3, 2:37 PM EDT | Severe Thunderstorm Warning | FFC | Dawson | 23 min |
| Jul 3, 3:49 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 26 min |
| Jul 3, 4:01 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 44 min |
| Jul 3, 4:16 PM EDT | Severe Thunderstorm Warning | FFC | Hall | 44 min |
| Jul 3, 4:20 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 40 min |
| Jul 3, 4:39 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Fulton | 36 min |
| Jul 3, 6:17 PM EDT | Severe Thunderstorm Warning | FFC | Madison | 43 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.